Georgia, 2022Damaging Winds in Georgia, June 17, 2022
June 17, 2022 · NWS CAE · 3 events in 1 county or zone
An upper level disturbance, a surface boundary and strong diurnal heating led to severe thunderstorms in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance, a surface boundary and strong diurnal heating led to severe thunderstorms in the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 17, 5:55 PM EST, 25 minutes earlier.
Area forecast discussion, Jun 17, 5:55 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
655 PM EDT Fri Jun 17 2022
.SYNOPSIS...
Temperatures remain above normal with thunderstorms expected to
move into the area late this afternoon and evening as a front
moves through the region. Slightly cooler and much drier air
will be over the Carolinas through the weekend with a warming
trend returning to the area Monday with high temperatures around
100 for Tuesday onward.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Update...Convection continues to march across the forecast area
with cells quickly developing along colliding out flow
boundaries. With plenty of instability from diurnal heating and
a sea breeze noted on satellite imagery and surface obs expect
the convection to continue with potential for severe
thunderstorms across much of the central and eastern Midlands as
well as the southern CSRA. As such severe thunderstorm watch 385
for Newberry, Fairfield and Lancaster counties will expire at 7
pm. Severe thunderstorm watch 387 for all areas along and east
of I-20 and Chesterfield county will go into effect until
midnight.
Previous discussion...MCS and frontal boundary continue
dropping through KY and TN and will move into the forecast area
late this afternoon and evening. With temperatures in the mid
and upper 90s there is plenty of instability however divergence
aloft remains weak. With stronger mid level flow compared to
yesterday expect cells to have better forward propagation
however with pwat values aoa 2 inches the potential for locally
heavy rainfall definitely exists. DCAPE values will also be over
1000 J/Kg and with some mid level dry air noted on WV imagery
potential for strong and damaging winds gusts also exists. The
front and thunderstorms will generally move east of the forecast
area by late this evening however a few cells may develop along
any remaining outflow boundaries which intersect. 850 mb winds
turn northerly between 06 and 09z which will bring an end to any
remaining convective activity. High temperatures will remain in
the upper 90s this afternoon with low temperatures tonight in
the low to mid 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The surface front will be just south of the area by Saturday
morning, an should continue to gradually push away from the
area through the day as polar high pressure starts pushing in
from the Great Lakes region. Low level temps will still be on
the warm side, with lower to mid 90s for highs from north to
south across the CWA, but the dewpoints will become noticeably
drier by afternoon. Of course, while it will certainly feel less
oppressive, it is still a near solstice sun angle with plenty
of sunshine, so caution should still be used when outdoors for
an extended period of time during the heat of the day.
Cooler and drier air will continue to push in for the remainder
of the weekend as the surface high pressure ridges right into
South Carolina. Sundays dew points will be downright springlike
by Sunday afternoon with upper 30s to mid 40s, while the temps
will remain in the upper 80s to lower 90s, just a bit below
normal for a change.
Precipitation chances are near zero for the weekend.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
The heat will be building again next week as the mid and upper
ridge become re-established across the southern tier of the U.S.
The real question is exactly how hot we will get. The NAEFS
shows mean 850 temps 2 to 3 SD above normal, but the EPS shows 3
to 4 SD above normal, which translates to surface temps about 5
to 8 degrees warmer than the NAEFS. So, either we will be
slightly seared or fully well done. I think the NBM offers a
reasonable compromise this far out given the uncertainty of the
ridge strength in the extended.
For precipitation chances, it looks very small the first half
of the week as we only slowly recover from the dry air over the
weekend. By the second half of the week, low level flow becomes
more southerly and PWs are back on the rise, so scattered
afternoon/evening thunderstorms looks like a good bet. There is
also a clustering of ensemble solutions at that time with a
weaker eastern end of the upper ridge...opening the door for
ridge riders. This also means the max temp forecasts as we get
late in the week are a bit more uncertain as convection or its
associated cloud debris could modify things.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Convection and restrictions expected to continue through this
evening.
Thunderstorms have developed and continue to develop along
outflow boundaries across the terminals. With numerous cells and
outflows expect thunderstorms to continue for the next several
hours...especially in the OGB area where the sea breeze
continues pushing inland. The main threat with the
thunderstorms remains strong and gusty winds. The front and
remaining convection will move south of the terminals overnight
with debris cloudiness lingering into the early morning hours
which should prevent fog development. With sunrise and mixing
winds will become northerly as slightly cooler and much drier
air move into the area.
EXTENDED AVIATION...No significant impacts to aviation expected
through Wednesday.
&&
.CLIMATE...
Temperatures will approach record values across the Midlands
and Central Savannah River Area again this afternoon. Here are
the record high temperatures for both Columbia and Augusta this
afternoon.
Today:
Augusta - 101 degrees in 1944
Columbia - 101 degrees in 2015 & 1944
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 17, 5:45 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
645 PM EDT Fri Jun 17 2022
SCZ020-021-115-116-182245-
Newberry-Fairfield-Northern Lancaster-Southern Lancaster-
645 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GAZ040-063-064-SCZ018-025-026-182245-
Lincoln-McDuffie-Columbia-McCormick-Edgefield-Saluda-
645 PM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
Hot and humid conditions will continue today along with scattered
strong to severe thunderstorms this afternoon and into the evening
hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GAZ065-077-SCZ016-022-027>031-035-037-038-041-135>137-182245-
Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
645 PM EDT Fri Jun 17 2022
...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jun 17, 5:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 E ARCADIA LAKES 34.05N 80.93W
06/17/2022 RICHLAND SC LAW ENFORCEMENT
SCHP REPORTED TREES DOWN AT OVERHILL ROAD
AND SIGMA COURT.
&&
DALocal storm report, Jun 17, 5:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 SW LITTLE MOUNTAIN 34.18N 81.43W
06/17/2022 NEWBERRY SC LAW ENFORCEMENT
SCHP REPORTED POWER LINES IN ROADWAY ON
LINDLER FIELD ROAD AND WHEELAND ROAD.
&&
DALocal storm report, Jun 17, 5:51 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 1 SSE CAMDEN 34.25N 80.61W
06/17/2022 KERSHAW SC LAW ENFORCEMENT
SCHP REPORTED TREES BLOCKING ROADWAY ON
BROAD STREET AT THE SUMTER HIGHWAY.
&&
DALocal storm report, Jun 17, 5:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG PEAK 34.24N 81.33W
06/17/2022 NEWBERRY SC LAW ENFORCEMENT
SCHP REPORTED TREES DOWN ON CHURCH STREET
AND NELUMS STREET.
&&
DALocal storm report, Jun 17, 6:03 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
703 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 SSW WEDGEWOOD 33.87N 80.52W
06/17/2022 SUMTER SC LAW ENFORCEMENT
SCHP REPORTED TREES DOWN ON BURNT GIN ROAD
AT SC 261.
&&
DALocal storm report, Jun 17, 6:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EDT FRI JUN 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 1 SW MILLWOOD 33.90N 80.41W
06/17/2022 SUMTER SC LAW ENFORCEMENT
TREES REPORTED DOWN ON MCRAYS MILL RD AT
PITTS RD.
&&
DAThunderstorm Wind, Burke
- When
- June 17, 6:20 PM EST to 6:25 PM EST
- Where
- Burke County, 3.63 mi WSW of Shell Bluff
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.122, -81.953
Trees down along Cates-Mead Rd east of Waynesboro. Time estimated.
Thunderstorm Wind, Burke
- When
- June 17, 6:36 PM EST to 6:40 PM EST
- Where
- Burke County, 0.58 mi W of Old Sardis
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.970, -81.760
Numerous trees were downed in Sardis. Time estimated.
Thunderstorm Wind, Burke
- When
- June 17, 6:36 PM EST to 6:40 PM EST
- Where
- Burke County, 0.9 mi NE of Girard
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.040, -81.710
Numerous trees were downed in Girard. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 17, 20222 deaths · 1 event
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · 2 injured · $490,000 · 1.25 in hail · 48 events
- Damaging Winds and Lightning Strike in Kentucky, June 17, 20221 injured · $578,000 · 63 kt wind · 120 events
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · $55,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 17, 20221 injured · $458,000 · 60 kt wind · 44 events
- Tornado and Flash Flooding in Utah, June 17 to 19, 2022EF2 · 33 events
- Hail and Damaging Winds in Tennessee, June 17, 20221 injured · $110,000 · 3 in hail · 38 events
- Tornado and Flash Flooding in Illinois, June 17, 2022EF1 · 65 events
- Damaging Winds in Illinois, June 17, 2022$273,000 · 61 kt wind · 20 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2022$120,000 · 50 kt wind · 35 events
- Hail and Damaging Winds in Illinois, June 17, 2022$211,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, June 17, 2022$68,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023583, 1023584, 1023585.